Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 70, NWS Denver/Boulder, CO

July 29, 2009Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 29, 2009, 5:30 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2009, 5:30 PM MDT (23:30 UTC)
Expired
Jul 29, 2009, 6:00 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:35 PM MDTTORNADO6 S Limon, COTREE FELL INTO HOUSE AND POWER LINES DOWN
Jul 29, 5:46 PM MDTTORNADO7 Wsw Hugo, COVAN TRAILER OVERTURNED AND LARGE TREES SNAPPED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 292330
TORBOU
COC039-073-300015-
/O.NEW.KBOU.TO.W.0070.090729T2330Z-090730T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 530 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO
  5 MILES SOUTHWEST OF LIMON. THIS STORM WAS MOVING SOUTHEAST AT 30
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIMON AND HUGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3925 10344 3902 10350 3914 10379 3924 10383
      3935 10378
TIME...MOT...LOC 2330Z 304DEG 26KT 3923 10377

$$
1 follow-up statement
000 
WWUS55 KBOU 300000
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT WED JUL 29 2009

COC039-073-300008-
/O.CAN.KBOU.TO.W.0070.000000T0000Z-090730T0015Z/
LINCOLN CO-ELBERT CO-
600 PM MDT WED JUL 29 2009

...THE TORNADO WARNING FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN
COUNTIES IS CANCELLED...

ALTHOUGH THE TORNADO WARNING HAS BEEN CANCELLED...A SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LINCOLN COUNTY 
UNTIL 700 PM MDT.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THESE 
STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. 
THE THUNDERSTORM.  HEAVY RAIN WILL ALSO CAUSE FLOODING IN LOW LYING 
AREAS.  

LAT...LON 3925 10344 3902 10350 3914 10379 3924 10383
      3935 10378
TIME...MOT...LOC 2358Z 304DEG 26KT 3912 10355

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:28 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 29, 3:28 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT WED JUL 29 2009

.SHORT TERM...FRONT PASSED CWA PLAINS EARLY THIS AFTERNOON...HELPED
TO STABILIZE LOWER LEVELS OF ATMOSPHERE. STILL HAD SCATTERED
ELEVATED CONVECTION IN RESPONSE TO SHORTWAVE MOVING ACROSS NORTHERN
COLORADO. STORMS WERE BELOW SEVERE LIMITS. RADAR AND SATELLITE
SHOWING SHORTWAVE ACROSS MOUNTAINS...BEGINNING TO PUSH ONTO PLAINS.
NICE BATCH OF PRECIPITATION ACROSS WELD AND LARIMER COUNTIES...
ASSOCIATED WITH THE BEST QG ASCENT. AS SHORTWAVE CONTINUES TO HEAD
EAST...WOULD SUSPECT PRECIPITATION TO SPREAD ACROSS REMAINDER OF
AREA. GIVEN CURRENT PRECIPITATION COVERAGE...WILL ADJUST POPS
ACCORDINGLY. NAM AND RUC INDICATE MAIN BATCH OF QPF ACROSS ZONES 36
AND 41 FOR THIS EVENING WHERE THE PRIME UPSLOPE EXPECTED TO RESIDE.
STORMS EXPECTED TO PRODUCE HEAVY RAIN AND PERHAPS SOME SMALL HAIL
GIVEN THE COOLER AIRMASS. MODELS INDICATE CAPE VALUES RANGING FROM
500-1000 J/KG WITH THE HIGHER VALUES ALONG THE ELEVATED REGION OF
THE PALMER DIVIDE. SEVERE POTENTIAL REMAINS LOW...BUT WILL NEED TO
WATCH FOR THE HEAVY RAIN. STORM MOTION 10 TO 15 KTS...WHICH SHOULD
LIMIT FLOOD CONCERNS. MODELS SHOWING ACTIVITY TO LINGER BEYOND
MIDNIGHT DESPITE SUBSIDENCE BEHIND THE SHORTWAVE. POPS ARE ALREADY
LOW...SO WILL NOT CHANGE MUCH. BOUNDARY LAYER WIND AND HUMIDITY
PROGS SUGGEST LOW CLOUDS AND POSSIBLE FOG ACROSS MUCH OF PLAINS
DURING THE EARLY MORNING HOURS THURSDAY. THIS STILL LOOKING ON
TRACK...SINCE CEILINGS ARE CURRENTLY NEARING MVFR VALUES. WEATHER
AND POP GRIDS SEEM REASONABLE. MODELS SHOW A BRIEF LUL IN THE
WEATHER BY LATE MORNING...THEN POSSIBLE SHORTWAVE MOVES ACROSS
REGION DURING AFTERNOON. WITH LOW LEVEL MOISTURE AND UPSLOPE IN
PLACE...SHOULD SEE A CHANCE OF STORMS DURING THE AFTERNOON
PARTICULARLY ALONG AND ADJACENT TO FOOTHILLS. FORECAST SOUNDINGS
SHOW CAPE VALUES GENERALLY LESS THAN 1000 J/KG...SO SEVERE THREAT
WILL AGAIN BE LOW. CONCERN WILL AGAIN BE HEAVY RAIN...AS
PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND NINE TENTHS OF AN
INCH. HIGH TEMPERATURES THURSDAY CHANGE LITTLE FROM TODAYS READINGS.

.LONG TERM...THE UNSETTLED WEATHER OF THE PAST FEW DAYS LOOKS LIKE
IT WILL HOLD ON FOR A FEW MORE DAYS AS THE UPPER AIR PATTERN OVER
THE WESTERN U.S. UNDERGOES ONLY GRADUAL CHANGES THROUGH EARLY NEXT
WEEK.  THE AMPIFIED RIDGE OVER THE WEST IS LEAVING COLORADO UNDER
BRISK NORTHWESTERLY FLOW ALOFT...OPENING THE DOOR FOR CANADIAN
SURGES OF COOLER AIR AT LOW LEVELS.  THE RIDGE IS ANCHORED IN PLACE
WHILE A DEEP UPPER TROUGH REMAINS IN PLACE OVER EASTERN CANADA AND
THE NORTHEASTERN U.S.  A CUTOFF LOW OFF THE NORTHERN CALIFORNIA
COAST WILL ALSO HELP TO MAINTAIN THE AMPLIFICATION OF THE PACIFIC
NORTHWEST RIDGE.  THE ECMWF AND GFS SHOW THE RIDGE EVENTUALLY
SPREADING EASTWARD BY LATE IN THE WEEKEND WHICH WOULD BRING COLORADO
UNDER DRIER AND WARMER WESTERLY FLOW ALOFT.  BUT I DOUBT THAT THE
RIDGE WILL FLATTEN LIKE THE GFS ADVERTISES AS LONG AS THAT UPPER LOW
IS HANGING OFF THE PACFIC COAST.  IN THE MEANTIME...ANOTHER COLD
FRONT SHOULD MOVE INTO THE AREA ON SATURDAY AFTER SOME MODERATION IN
TEMPERATURES ON FRIDAY.  MOS TEMPERATURE GUIDANCE FROM THE GFS
CONTINUES TO WAY OVERPLAY ANY WARMING...SO HAVE LEANED TOWARD THE
NAM GUIDANCE.  AS LONG AS WE REMAIN UNDER THE NORTHWESTERLY FLOW...
THE POSSIBILITY OF AFTERNOON AND EVENING SHOWERS GENERATED BY SHORT
WAVES EMBEDDED IN THE FLOW PATTERN WILL PERSIST.  FOR THE TIME BEING
WILL CONTINUE WITH THE 10-30 PERCENT POPS ACROSS MOST OF THE
FORECAST AREA EACH DAY.  TEMPERATURES WILL ALSO BE 5-10 DEGREES
COOLER THAN NORMAL.

&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO MOVE
ACROSS AREA THROUGH ABOUT 03Z. EXPECT MVFR CEILINGS WITH THE SHOWERS
AND STORMS MOVE ACROSS AREA. SOME LINGERING SHOWERS POSSIBLE
OVERNIGHT...BUT MAIN CONCERN WILL BE POSSIBLE DEVELOPMENT OF LOW
CLOUDS AND FOG DURING THE 06Z TO 15Z TIME FRAME....WITH PERIODS OF
IFR CEILINGS AND VISIBILITY. VFR CEILINGS SHOULD PREVAIL BY 18Z
THURSDAY...WITH ANOTHER ROUND OF SHOWERS AND STORMS DURING
AFTERNOON. COULD SEE MVFR CEILINGS AS STORMS PASS OVERHEAD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/KDRBY
Hazardous weather outlook, Jul 29, 10:50 AM MDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT WED JUL 29 2009

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
THIS AFTERNOON...CONTINUING THROUGH TONIGHT. THE STORMS WILL BE MOST
NUMEROUS ACROSS THE SOUTHERN FOOTHILLS AND ALONG THE PALMER DIVIDE.
THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL
ALONG WITH WIND GUSTS TO 45 MPH. A FEW OF THE STORMS ACROSS THE
PLAINS COULD BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH. THE GREATEST THREAT FOR SEVERE STORMS WILL BE
ACROSS THE PALMER DIVIDE OF DOUGLAS AND WESTERN ELBERT COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COOL AND UNSETTLED WEATHER PATTERN WHICH HAS BEEN OVER NORTHEAST
COLORADO THE PAST FEW DAYS IS EXPECTED TO GRADUALLY MODERATE THROUGH
THE WEEKEND AND EARLY NEXT WEEK.  EACH AFTERNOON AND EVENING WILL
HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE MAIN THREAT FROM
STORMS BEING BRIEF HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/TCD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:47 PM MDTSpecial Weather StatementBOUBoulder43 min
Jul 29, 12:26 AM MDTSpecial Weather StatementBOUMorgan64 min
Jul 29, 1:21 AM MDTAreal Flood AdvisoryBOUMorgan84 min
Jul 29, 1:30 AM MDTSpecial Weather StatementBOUMorgan60 min
Jul 29, 1:20 PM MDTAreal Flood AdvisoryBOUDouglas41 min
Jul 29, 1:27 PM MDTSevere Thunderstorm WarningBOUDouglas12 min
Jul 29, 5:56 PM MDTSevere Thunderstorm WarningBOULincoln29 min

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.